Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS New Orleans, LA

July 23, 2014Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 23, 2014, 9:49 AM CDT for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 9:49 AM CDT (14:49 UTC)
Expired
Jul 23, 2014, 11:15 AM CDT
In force
86 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WGUS54 KLIX 231449
FFWLIX
LAC051-071-087-231615-
/O.NEW.KLIX.FF.W.0042.140723T1449Z-140723T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...AVONDALE...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF NEW ORLEANS...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF CHALMETTE...

* UNTIL 1115 AM CDT

* AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO FLASH 
  FLOODING ACROSS NEW ORLEANS. THE STORMS ARE MOVING SLOWLY TO THE
  WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRETNA...WESTWEGO AND BRIDGE CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3002 9022 3004 8992 2996 8986 2991 8989
      2990 8997 2987 9018

$$
1 follow-up statement
359 
WGUS74 KLIX 231557
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT WED JUL 23 2014

LAC051-071-087-231608-
/O.CAN.KLIX.FF.W.0042.000000T0000Z-140723T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORLEANS LA-JEFFERSON LA-ST. BERNARD LA-
1057 AM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. BERNARD...
JEFFERSON AND ORLEANS PARISHES...

LAT...LON 3002 9022 3004 8992 2996 8986 2991 8989
      2990 8997 2987 9018

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:22 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 4:22 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT WED JUL 23 2014

.SYNOPSIS...
LATEST UPPER AIR ANALYSIS SHOWED A CYCLONIC CIRCULATION OVER
SOUTHEAST LOUISIANA AND A LARGE ANTICYCLONIC CIRCULATION OVER
COLORADO. 5H TEMPS ARE -8C ACROSS THE EAST HALF OF THE FORECAST
AREA...A RELATIVE COOL POCKET AROUND AND EAST OF THE UPPER LEVEL LOW.
GFS AND EURO INITIALIZED A VORT MAX OVER SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. LATEST SURFACE ANALYSIS REVEALED A VERY WEAK
PRESSURE GRADIENT FROM SOUTH TEXAS TO SOUTH CAROLINA WITH A 2MB
DIFFERENCE. PRECIPITABLE WATER VALUES ON A PLANER VIEW AT 12Z
SHOWED THE WRAP AROUND MOISTURE WEST EDGE HAS MADE IT TO LAFAYETTE
WITH 1.9 INCHES AT SLIDELL AND 1.5 INCHES AT LAKE CHARLES. 18

&&

.DISCUSSION...
WITH A RELAXED PRESSURE GRADIENT...A COOL 5H TEMP ALOFT AND
ELEVATED PW VALUES IN PLACE...CONVECTION SHOULD DEVELOP AROUND SEA
BREEZE BOUNDARIES AND IN LAND. THE UPPER LEVEL LOW WILL SHIFT WEST
THROUGH TODAY AND THE DRY AIR ENTRAINMENT TO THE LOW AND MID LAYER
NORTHERLY FLOW ARE EXPECTED TO SHIFT WEST. THEREFORE...EXPECTED
SCATTERED STORMS ACROSS THE AREA TODAY AND A FEW STRONG ACROSS
EAST CENTRAL LOUISIANA WEST OF I-55 AND SOUTHWEST MISSISSIPPI.
GUSTY WINDS FROM STRONG THUNDERSTORMS WILL BE THE MAIN THREAT
TODAY. THE UPPER LEVEL LOW WILL CONTINUE TO SHIFT WEST TO
SOUTHWEST TONIGHT AND THURSDAY. THE RIDGE AXIS FROM THE UPPER
LEVEL HIGH OUT WEST WILL PROVIDE SOME DRYING IN THE MID LAYERS
ACROSS THE FORECAST. LOW LEVEL MOISTURE WILL REMAIN ELEVATED BUT
PW VALUES WILL SLOWLY DECREASE FROM 1.8 INCHES THURSDAY TO 1.5 TO
1.6 INCHES FRIDAY AND SATURDAY. IN ADDITION...5H TEMPS WILL RISE
TO -6C BY THEN. SOME SUPPRESSIVE FACTORS WILL CURTAIL CONVECTION A
BIT FRIDAY THROUGH SUNDAY. HOWEVER...INTENSE SURFACE HEATING AND
LOW LEVEL MOISTURE CAN STILL YIELD ISOLATED CONVECTION LATE IN THE
DAY. A FEW AREAS MAY REACH THE MID 90S FOR HIGHS FRIDAY THROUGH SUNDAY.

NEXT WEEK MODELS STILL POINT TO AN ACTIVE JET PATTERN AND AN UPPER
TROUGH THAT WILL DIG ACROSS THE THE EASTERN PART OF THE COUNTRY
SUNDAY INTO MONDAY. THIS WILL RESULT IN A COLD FRONT BEING PUSHED
INTO THE LOWER MISSISSIPPI VALLEY AND NORTH HALF OF FORECAST AREA
TUESDAY THROUGH WEDNESDAY. RAIN CHANCES WILL INCREASE ALONG AND
SOUTH OF THE FRONT MONDAY AND TUESDAY. 18

&&

.AVIATION...FOR THE MOST PART VFR CONDITIONS CAN EB EXPECTED. THERE
MAY BE A ISLTD AREAS OF TEMPO MVFR VSBYS UNTIL SUNRISE BUT AFTER
THAT VFR CONDITIONS SHOULD RULE THE DAY OUTSIDE OF CONVECTION.
CONVECTIVE COVERAGE SHOULD BE GREATER TODAY THAN YESTERDAY SO LOOK
FOR MOST TERMINALS TO BE IMPACTED BY CONVECTION AROUND MIDDAY AND
THROUGH THE AFTN. /CAB/

&&

.MARINE...THE MARINE ZONES WILL REMAIN FAIRLY QUIET THROUGH MUCH OF
THE FCST. MOST OF THE TIME WINDS WILL REMAIN AT OR BELOW 10 KTS BUT
BRIEF PERIODS OF 10-12 KTS DURING THE OVERNIGHT HRS EAST OF THE MS
DELTA WILL OCCUR. SEAS WILL GENERALLY REMAIN 3 FT OR LOWER. MDLS
CONTINUE TO INDICATE ANOTHER RARE COLD FRONT APPROACHING THE COAST
NEXT WEEK. /CAB/

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  70  93  70 /  40  20  30  20
BTR  92  72  94  73 /  50  20  30  20
ASD  90  71  92  72 /  30  20  30  20
MSY  90  75  91  77 /  30  30  30  20
GPT  89  75  91  74 /  30  20  30  20
PQL  89  71  91  72 /  30  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 23, 2:54 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 AM CDT WED JUL 23 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-232000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
254 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE ANTICIPATED TODAY...LIKELY BEGINNING
AROUND LATE MORNING OR MIDDAY AND PERSISTING THROUGH THE AFTERNOON
AND INTO THE EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED BUT A FEW STRONG STORMS CAPABLE OF GUSTY
WINDS...OCCASIONAL TO FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON WEDNESDAY
THROUGH SUNDAY. THE MAIN THREATS WILL BE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL AND GUSTS 25 TO 35 MPH. A COLD
FRONT WILL BE APPROACHING FROM THE OUTLOOK AREA FROM THE NORTH
MONDAY AND MAY BE ACCOMPANIED BY STRONGER THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. THESE MAY BE CAPABLE OF NEAR SEVERE WIND
GUSTS AS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 9:35 AM CDT, 14 minutes before
LAZ061-062-064-231515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
935 AM CDT WED JUL 23 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING UPPER
JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...

AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
ORLEANS TO 7 MILES EAST OF CHALMETTE...MOVING NORTHWEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CHALMETTE...NEW ORLEANS AND LAKEFRONT AIRPORT

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:42 PM CDTSpecial Marine WarningLIX63 min

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.